Maryland, 2019Hail and Damaging Winds in Maryland, May 29, 2019
May 29, 2019 · NWS LWX · 9 events in 4 counties and zones
A surface frontal boundary was positioned north of the region across Pennsylvania for the majority of the day on May 29th, with pieces of upper level energy moving along the frontal boundary. By late in the day, a weak surface low traversed the front, and the front shifted southward towards northern Maryland as upper level energy approached the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface frontal boundary was positioned north of the region across Pennsylvania for the majority of the day on May 29th, with pieces of upper level energy moving along the frontal boundary. By late in the day, a weak surface low traversed the front, and the front shifted southward towards northern Maryland as upper level energy approached the region. Hot and humid conditions across the area led to the development of significant amounts of instability, and that combined with modest but sufficient amounts of wind shear and the nearby frontal boundary promoted the development of scattered showers and thunderstorms. Some of these thunderstorms became severe, producing large hail and damaging winds, including two macrobursts across northeastern Maryland.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 29, 2:15 PM EST, 1 hour 54 minutes earlier.
Area forecast discussion, May 29, 2:15 PM EST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
315 PM EDT Wed May 29 2019
.SYNOPSIS...
A frontal boundary will remain north of the region through
Thursday before migrating southward across the region Thursday
night. Another frontal system may affect the region over the
weekend. Canadian high pressure is poised to settle over the
region through the early portion of next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
A stationary boundary stretches across northern PA this
afternoon with numerous showers and thunderstorms across the
state. To our west, showers and thunderstorms moving across WV,
with some of this activity starting to make its way across the
Alleghenies. The 18z IAD upper air balloon continues to sample a
decent inversion ~700mb, with low level flow turning a bit more
southwesterly compared to the 12z sounding. That being said,
there is quite a bit of dry air residing around 925mb and
around/above 700mb. The westerly component aloft and the dry air
has acted to inhibit coverage of showers and thunderstorms to
this point, but we are starting to see development across the
CWA as shortwave energy nears overhead.
Plenty of moisture resides at the surface with dewpoints in the
mid to upper 60s and PWATs nearing 1.50" per the 18z sounding.
There is ample SBCAPE in the 2-3k J/kg range and 0-6km shear
35-40kts. The potential for the strongest storms still resides
north of the I-66/US-50 corridor, which is where the Enhanced
Risk is placed by the Storm Prediction Center. The primary
threats continue to be damaging winds and large hail, while an
isolated tornado will remain possible. Coverage will wane this
evening with the loss of daytime heating, flow aloft becomes
more westerly, and the shortwave axis tracks to our east. Dry
and mild overnight with temperatures well above normal for late
May, holding in the upper 60s to low 70s.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Low pressure tracking just south of the Great Lakes Thursday
will bring the frontal boundary to our north closer to our
region. Afternoon showers and storms will once again form given
very warm and humid conditions once again. Combined with
shortwave energy tracking overhead and sufficient instability,
strong to severe storms will be possible. Again, north of the
I-66 corridor will be favored to see the strongest
thunderstorms, which will be closer to the approaching frontal
boundary and lining up with peak heating. A Slight Risk of
severe storms exists over this area, extending across northern
MD and eastern WV. Coverage decreases Thursday night as the
front sinks southward, residing down over NC by end of the day
Friday. This should result in dry conditions on Friday with
lower humidity and cooler temperatures in the lower 80s. Lows
overnight Friday will be in the upper 50s to low 60s.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
The weekend looks like it could be wet at times, thanks to an active
shortwave pattern in the upper levels. A broad upper low will be
positioned over Quebec, with several impulses of shortwave energy
rotating around it and near/through our area. For Saturday/Sunday,
this looks to spark off some scattered showers and thunderstorms.
Late Saturday could be interesting, as a fairly potent shortwave
looks to spin up a surface low off the east coast to our south. At
this time, looking like this should move offshore and only have some
minor impacts, but will be watching this for any changes in the
coming days. A cold front will then push through on Sunday
afternoon/evening, enhancing the chance for showers and storms.
Cooler temperatures to start the next work week, with temperatures
in the mid 70s on Monday and Tuesday as high pressure builds into
the region from the northwest. This will also result in dry
conditions across the region.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Predominate VFR conditions expected the next few days with daily
chances of a passing shower and thunderstorm. A few strong to
severe storms could track across the terminals this afternoon
and early evening, and again Thursday afternoon/evening.
Damaging winds and large hail are the primary threats, but an
isolated tornado cannot be ruled out. Winds will generally be
westerly through the Thursday, before turning northwesterly
Thursday night and Friday as a cold front moves south of the
terminals. Dry conditions and continued VFR expected on Friday.
VFR conditions are expected Saturday. Sub-VFR condtions then
possible Saturday night into Sunday as a front moves across our
area. High pressure/VFR conditions expected on Monday behind the
front.
&&
.MARINE...
SCA conditions are expected across the upper tidal Potomac
waters and the northern Bay (north of Sandy Point) through early
this evening given increasing & gusty southwesterly winds.
Scattered showers and thunderstorms are expected this afternoon
and evening, potentially requiring the need for Special Marine
Warnings as the threat for damaging winds, large hail, and
isolated waterspouts will exist with any stronger storms.
Sub SCA conditions return tonight and persist into the day on
Thursday. Winds may approach SCA criteria once again Thursday
afternoon and evening ahead of an approaching cold front. Again,
showers and storms will be possible, potentially requiring the
need for Special Marine Warnings. The front moves south of the
waters Friday morning, as the flow turns northwesterly but
expected to remain sub SCA through Friday night.
Wind gusts may reach SCA criteria on Saturday and Sunday ahead and
along a front. Winds should be on the decrease on Monday as high
pressure builds over us.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for
ANZ530>532-535-538>540.
&&
SYNOPSIS...BKF
NEAR TERM...BKF
SHORT TERM...BKF
LONG TERM...CJL
AVIATION...BKF/CJL
MARINE...BKF/CJLHazardous weather outlook, May 29, 4:01 PM EST, 8 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
501 PM EDT Wed May 29 2019
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-301000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
501 PM EDT Wed May 29 2019
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Tonight
Scattered severe thunderstorms capable of producing damaging wind
gusts and large hail are possible this afternoon and evening.
An isolated tornado is also be possible. The greatest risk exists
north of I-66 and US-50.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be this evening.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-301000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
501 PM EDT Wed May 29 2019
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Tonight
Scattered severe thunderstorms capable of producing damaging wind
gusts and large hail are possible this afternoon and evening.
An isolated tornado is also be possible. The greatest risk exists
north of I-66 and US-50.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this evening.
Thunderstorm Wind, Carroll
- When
- May 29, 4:09 PM EST
- Where
- Carroll County, Louisville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.450, -76.930
Several trees were blown down near the intersection of MD-32 and Lakeland Drive.
Thunderstorm Wind, Baltimore
- When
- May 29, 4:53 PM EST to 5:00 PM EST
- Where
- Baltimore County, 1.55 mi W of White Marsh
- Measured
- 78 kt (90 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 39.383, -76.459
The White Marsh area of eastern Baltimore County was impacted with a macroburst, which caused straight-line wind damage between 5:53 PM EDT (4:53 PM EST) and 6:00 PM EDT (5:00 PM EST). Two wooden telephone poles were snapped along Silver Spring Road, and numerous trees and branches were downed along Saxon Circle. All observed tree damage fell to the northeast. Additionally, the Baltimore County Office of Homeland Security and Emergency Management reported the easternmost wind damage in Middle River, near the intersection of Ebenezer and Bird River Roads. The western most damage reported was near the intersection of Yvonne Ave and Silver Spring Rd in Nottingham. There were approximately 18 instances of tree damage between these two locations, with the horizontal distance of about 4 miles. The snapping of the telephone poles and nature of the reported and observed tree damage produces an estimate of 90 MPH wind.
Thunderstorm Wind, Baltimore
- When
- May 29, 4:54 PM EST
- Where
- Baltimore County, 0.69 mi N of Baltimore Martin St
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 39.340, -76.420
A wind gust to 58 mph (50 knots) was measured at Martin State Airport (KMTN).
Hail, Baltimore
- When
- May 29, 4:58 PM EST
- Where
- Baltimore County, 0.53 mi W of Baltimore Martin St
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 39.330, -76.430
Ping pong ball-sized hail (1.5 inch in diameter) was reported.
Thunderstorm Wind, Baltimore
- When
- May 29, 5:08 PM EST
- Where
- Baltimore County, 0.87 mi NW of Sweet Air
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.530, -76.540
A tree was blown down on Jarrettsville Pike near Hess Road.
Thunderstorm Wind, Harford
- When
- May 29, 5:08 PM EST
- Where
- Harford County, 1.27 mi WNW of Magnolia
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 39.410, -76.340
A tree was blown down on Garnett Road near Joppa Farm Road.
Thunderstorm Wind, Harford
- When
- May 29, 5:10 PM EST to 5:15 PM EST
- Where
- Harford County, 1.49 mi WSW of Upper Xrds to 0.98 mi WSW of Scarff
- Measured
- 78 kt (90 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 39.539, -76.504
The Fallston and Baldwin area of west-central Harford County was impacted by a macroburst from 6:10 PM EDT (5:10 PM EST) until 6:15 PM EDT (5:15 PM EDT), which produced damaging wind gusts estimated at 90 MPH. A concentrated area of |damage was observed starting at Moores Road in Baldwin, extending discontinuously for approximately 3.25 miles to the east, ending at Pleasantville Road in Fallston. In this area, numerous observations of tree damage were observed. The tree damage |included mainly large limbs of hardwood trees and snaps of about a dozen pine trees. Several single family homes were impacted with limbs falling onto rooftops. All tree damage fell in an easterly direction. An image circulating among residents showed what |appears to be a roll cloud, representing the leading edge of the gusty winds.
Thunderstorm Wind, Anne Arundel
- When
- May 29, 5:15 PM EST
- Where
- Anne Arundel County, 0.69 mi N of Severna Park
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.080, -76.550
Multiple trees were blown down near the intersection of Route 2 and Leelyn Drive.
Thunderstorm Wind, Harford
- When
- May 29, 5:49 PM EST
- Where
- Harford County, 0.53 mi E of Havre de Grace
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 39.550, -76.090
A roof was blown off of a house on the 200 block of North Washington Street.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Kentucky, May 29, 20191 death · $220,000 · 1.75 in hail · 18 events
- Tornadoes and Hail in Texas, May 29, 20191 injured · $2.2 million · EF2 · 25 events
- Hail and Damaging Winds in West Virginia, May 29, 20191 death · $141,000 · 78 kt wind · 25 events
- Tornadoes and Damaging Winds in Texas, May 29, 2019$301,000 · EF2 · 8 events
- Flash Flooding in Pennsylvania, May 29, 20191 death · 8 events
- Flash Flooding and Flooding in Pennsylvania, May 29, 2019$6.1 million · 50 kt wind · 26 events
- Hail and Damaging Winds in Pennsylvania, May 29, 2019$183,000 · 1.75 in hail · 42 events
- Tornadoes and Hail in Iowa, May 29 to 30, 20191 injured · $50,000 · EF1 · 36 events
- Hail and Damaging Winds in Virginia, May 29, 2019$245,000 · 1.25 in hail · 21 events
- Flash Flooding and Hail in Oklahoma, May 29, 2019$309,000 · 61 kt wind · 13 events
- Hail and Damaging Winds in West Virginia, May 29, 2019$297,000 · 1 in hail · 8 events
- Tornado and Flash Flooding in Arkansas, May 29, 2019$140,000 · EF0 · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 826276, 826284, 826290, 826275, 826278, 826285, 826286, 826287, 826289.